My girlfriend is 20yrs old and 1year ago was diagnosed with (what they speculated was) Crohn's disease. She was on Prednisone and Pentasa until Nov.09 when she stopped Prednisone.
1 week ago she was admitted to hospital with extreme abdominal pain and nausea primarily. Blood tests, colonoscopy, Upper GI scope, and abdomen ultrasound showed nothing unusual. She was released undiagnosed and prescribed APO-Metoclop and Buscopan in addition to Seasonale(birth control), Prozak, Pentasa. Exactly one week after being released from hospital she is re-admitted with pain that is 5x more severe. She suffers frequent bowel movements, intense abdominal pain & nausea, dizzyness, fatigue, vomiting. Her abdomen becomes distended (looks 5 months pregnant) after meals and pain becomes unbearable. Celiac disease runs in her family but she tested negative for it.
She remains in hospital with doctors puzzled over the cause of her condition. Any ideas on what it could be?
According to the data you provided about your girlfriend (history of Crohnâs disease, abdominal pain, upper GI scope, colonoscopy abdominal ultrasound negative, feeling bloated after eating, nausea, vomiting, diarrhea), she may be experiencing symptoms related to Crohnâs disease.
Crohnâs disease is an inflammatory disease of the intestines. It is thought that it is an autoimmune disease, in which the body fights its own cells. The symptoms include: increased bowel movement, diarrhea, blood in stool (when the inflammation is at its peak), nausea and vomiting. Long-lasting Crohnâs disease might damage the intestinal mucosa and reduce the surface needed to absorb the nutrients. This might lead to malnutrition.
The treatment includes corticosteroids in order to reduce the inflammation. Antibiotics are given to treat the possible infections. If the person has severe diarrhea, the beneficial bacteria (that are commonly found in the intestines and are needed for proper digestion) might be washed out. This would prevent proper digestion and the food would produce more gasses which would distend the bowels and cause pain. Taking over-the-counter supplements that contain the beneficial bacteria (called probiotics) might help in easing the pain.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Abdominal Pain , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.